Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Second Opinions Save Lives

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (26 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Second opinions have become an accepted part of medical practice. Faced with uncertainty about a diagnosis or complex treatment, patients are often encouraged to get another perspective.

Many insurance companies will pay for a patient to be evaluated by a different doctor. Some even require a second opinion before they give the green light for an unusual treatment or surgery. Before spending money and subjecting the patient to risk, the company wants to make sure that the problem has been correctly identified.

No wonder they worry: misdiagnoses are all too common. One study found that half of pediatricians responding to a survey admitted making a wrong diagnosis at least once a month (Pediatrics, July, 2010). The most frequent slip-ups reported were mistaking viral for bacterial illnesses and not identifying medication side effects.

Children aren't the only ones who suffer from diagnostic failures, especially when it comes to drug side effects. Adults often report adverse drug reactions that go unrecognized for months.

Sherry wrote: "My 81-year-old father is fighting for his life after being on amiodarone. He is in the ICU with pulmonary fibrosis. The doctors keep calling it 'idiopathic' fibrosis because they do not want to admit amiodarone caused this illness.

"He was healthy and active and had never been on medication before. His cardiologist sent him home with a bottle of pills and never told him that a side effect of amiodarone includes pulmonary fibrosis. If he had not taken the drug, he would be playing golf today."

Amiodarone, used to treat serious irregular heart rhythms, is known to cause scarring or thickening of the lungs in up to 9 percent of the patients who take it.

Dot had this experience: "I cannot believe my doctor kept me on lisinopril when I am sure he knew the side effects. I started it in February and reported a tickle in my throat to him. Now it is June and that tickle has turned into a horrible cough. I am afraid to go anywhere for fear of having a coughing attack. I can't sleep at night, so I'm constantly tired. I came off the drug two weeks ago, but I am still retching from this cough."

Lisinopril is an effective blood pressure drug, but cough is a common and well-recognized side effect. We are puzzled that Dot's doctor did not immediately identify her troublesome cough as a reaction to lisinopril and change her medication. Her story is far from unusual, however. Many people have suffered numerous expensive diagnostic tests for such a drug-induced cough.

These are just a few examples why second opinions should be available for medications as they are for surgical procedures or cancer diagnoses. Physicians sometimes find it difficult to recognize that the prescription they wrote might be causing harm. A different doctor may be more objective than the prescriber and thus quicker to spot adverse drug events.

We offer "Top 10 Questions to Ask Your Doctor When You Get a Prescription" in our book, Top Screwups Doctors Make and How to Avoid Them. Other topics we cover include:

• Top 10 Screwups Doctors Make When Prescribing
• Drug Interactions Can Be Deadly
• Top 10 List of Potentially Problematic Pills
• Top 10 Screwups Pharmacists Make
• Generic Drug Screwups
• Safe Patient Checklist

It can be found in libraries, bookstores and online (PeoplesPharmacy.com).

Patients can also get a second opinion on their medications from a pharmacist. This knowledgeable health professional may be reluctant to second-guess the doctor, but he or she can certainly provide information on risks, benefits and side effects.

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (26 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

3 Comments

| Leave a comment

Went with a very painful knee to an orthopedist who, after a cursory exam, told me I had torn medial meniscus and needed surgery. I asked for an MRI and was told twice, that he knew what I had from the symptoms an MRI was NOT necessary and he scheduled surgery in two weeks. He put me in a long leg soft cast to immobilize the knee and free me from pain until the surgery.

A friend saw me later that day, asked why the cast. When I told her about the surgery and that I desperately needed a second opinion, she gave me the name of another orthopedist who saw me in 2 days, and did an MRI. The radiologist and the nice lady Dr. conferred, and said I had no evidence of a torn medial meniscus! just missing the fluid behind the knee cap.

I cancelled the surgery, wore the brace for a month and stopped driving my stick shift car with clutch. After 35 years of manual transmission driving, I had worn my left knee pad. It is 7 years later, my knee is totally recovered. I do use a stick drive occasionally, but put it in neutral at red lights and rest my knee. SECOND OPINIONS ARE A MUST.

I'd like to add my family and, in particular, my Mom to the long list of people who have basically been killed by amiodarone and its horrendous, frequent side effect of pulmonary fibrosis. This specific case is of further interest due to my long background in heart research as a pre-doc, post-doc, assistant professor and associate professor at UCSD Medical School and now as a private consultant for many companies that manufacture novel cardiovascular devices.

In the early part of this century, my Mom had atrial fibrillation, was converted (defibrillation), and subsequently was put on amiodarone. Since she lived in Florida and I have lived in California for many years, I was not on the scene during these events. However, as soon as I found out about her cardiologist's prescription of amiodarone, I consulted with some of my close colleagues about her drug therapy. These colleagues were and remain very important academic cardiologists at one of the best medical schools in the country. I told two of them that my Mom's cardiologist had prescribed amiodarone, and that I was very concerned about the potential side effect, pulmonary fibrosis. Both of them were very blunt in their advice to me, as I had expected. They told me that amiodarone should only be used for short term control of certain cardiac arrhythmias. They also indicated that my Mom would be better off and treated more safely with one or a combination of other drugs that do not have this horrendous side effect.

So, I called my Mom's cardiologist, indicated my concern about amiodarone and how it was supported by superb cardiologists, and asked her to prescribe other drugs instead. She refused and told me not to worry about any potential pulmonary fibrosis, since my Mom would be treated concurrently by a pulmonologist who would make sure that no fibrosis was occurring. About a year later, much to my chagrin, I asked for a report on the current status of my Mom's respiratory function and noticed that her capability to absorb oxygen was greatly reduced from normal values. I mentioned the likelihood that amiodarone had caused pulmonary fibrosis in my Mom, and was told not to worry that she had been taken off the drug. But, it was far too late.

My Mom's breathing continued to worsen until she was bedridden. 5 or 6 weeks later she passed away while I was in town for a visit to see how she was doing. Perhaps, my Mom would have died of heart failure at some point, but the lesson of this sad story is pretty simple. Some cardiologists and pulmonologists can not be trusted to treat some of their patients in safe and effective ways. In other words, as in every other field, there are good doctors, there are mediocre ones and, sad to say, there are bad doctors, too. And, it is up to the patient and the patient's closest relatives and friends to find out if they are being treated properly or if a second or even third opinion is needed.

Is there nothing I can do for "lung scarring" probably caused by chemo for breast cancer?

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.